Kentucky, 2012Flash Flooding in Kentucky, August 5, 2012
August 5, 2012 · NWS ILN · 3 events in 1 county or zone
A cold front helped to produce numerous thunderstorms during the evening across northern Kentucky. Some storms moved over the same areas as previous storms, causing flash flooding to occur.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $221,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front helped to produce numerous thunderstorms during the evening across northern Kentucky. Some storms moved over the same areas as previous storms, causing flash flooding to occur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 5, 6:41 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 5, 6:41 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
741 PM EDT SUN AUG 5 2012
.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHEAST OF THE AREA BY MONDAY MORNING.
MORE SEASONABLE TEMPERATURES AND DRY CONDITIONS WILL FILTER IN
BEHIND THE FRONT FOR THE FIRST PART OF THE WORK WEEK. A TROUGH OF
LOW PRESSURE WILL BRING A GOOD CHANCE FOR THUNDERSTORMS LATER IN
THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
COLD FRONT IS ENTERING THE WESTERN PART OF THE FA. NUMEROUS
THUNDERSTORMS WILL PERSIST IN SOUTHEASTERN COUNTIES FOR A COUPLE
MORE HOURS UNTIL THE FRONT MOVES EAST AND INSTABILITY DROPS OFF
WITH A DRIER AND COOLER AIRMASS WORKING IN AND WITH LOSS OF
DAYTIME HEATING.
SKIES WILL CLEAR DURING THE OVERNIGHT HOURS AS DRIER AIR CONTINUES
TO FILTER IN BEHIND THE FRONT. TEMPERATURES WILL FALL OFF INTO THE
LOW TO MID 60S...WITH SOME 50S IN NORTHWESTERN LOCATIONS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
SURFACE HIGH PRESSURE AND DRY AIR WILL MOVE IN ON A WEST
NORTHWESTERLY FLOW ALOFT. WENT CLOSER TO ECMWF AND GFS SOLUTION
WHICH PUSHES THE FRONT FARTHER SOUTHEAST. THIS SCENARIO SUGGESTS
TEMPERATURES IN THE 80S FOR HIGHS...WHILE THE OUTLIER NAM
SOLUTION HOLDS UP THE FRONT AND KEEPS TEMPERATURES UP AROUND 90.
CLEAR SKIES ARE EXPECTED MONDAY NIGHT WITH LOWS AROUND 60.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
IN NORTHWEST FLOW PATTERN...SURFACE HIGH PRESSURE TO BUILD INTO THE
REGION DOMINATING THE WEATHER THROUGH MID WEEK. THIS HIGH WILL
PROVIDE DRY WEATHER AND COOLER TEMPERATURES. EXPECT TEMPERATURES TO
BE NEAR OR A LTL ABOVE SEASONABLE NORMAL VALUES WED/THU.
NUMERICAL MODELS GENERALLY SIMILAR WITH UPPER LEVEL RIDGE PERSISTING
OVER THE WESTERN US AND ENERGY DROPPING SE FROM S CNTRL CANADA
CARVING OUT A TROF OVER THE GREAT LAKE BY LATE IN THE WEEK.
HAVE FAVORED A SOLN TOWARD A BLEND OF ECMWF AND CMC. WILL INTRODUCE
CHC POPS FOR SHOWERS AND THUNDERSTORMS ON THURSDAY AHD OF APPROACHING
SFC WAVE WITH AN ENHANCED THREAT ON FRIDAY WHEN FROPA IS EXPECTED TO
PASS THRU THE OHIO VALLEY. WITH UPPER LEVEL LOW SHIFTING EAST WILL
DRY OUT FROM SW TO NE LATE FRIDAY NIGHT. SOME QUESTION EXISTS
REGARDING ADDITIONAL S/W ENERGY IN THE NW FLOW PROVIDING A LOW CHC
FOR PRECIP SUNDAY...WITH CONSIDERABLE SPREAD AND A WEAKER SIGNAL
WILL CONTINUE DRY FCST. EXPECT TEMPS A LTL BELOW NORMAL SAT/SUN
DUE TO CLOUDS/PRECIP AND COLDER TEMPS ALOFT.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THE THREAT FOR PRECIPITATION HAS ENDED AT ALL THE TAF
SITES...AND WINDS HAVE SHIFTED TO THE WEST OR NORTHWEST. OVER THE
NEXT FEW HOURS...THE COLD FRONT WILL CLEAR THROUGH THE TAF
SITES...SWITCHING WINDS TO THE NORTH. AS THIS OCCURS...DRIER AIR
WILL BE MOVING INTO THE REGION...REMOVING THE LOW CLOUDS STILL
AROUND. THIS SHOULD ALSO ACT TO INHIBIT WIDESPREAD FOG
DEVELOPMENT. SOME MINOR VISIBILITY RESTRICTIONS...AND POSSIBLY
MVFR...WILL BE POSSIBLE (WITH THE AMOUNT OF EXPECTED COOLING).
HOWEVER...CONFIDENCE IS LOW IN THIS OCCURRING (ASIDE FROM
KLUK...WHERE IFR IS BEING FORECAST WITH CALM WINDS).
VERY TRANQUIL CONDITIONS ARE EXPECTED ON MONDAY...WITH LIGHT
NORTHERLY WINDS AND CLEAR TO MOSTLY CLEAR SKIES.
.OUTLOOK...THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...AR
AVIATION...HATZOS
Hazardous weather outlook, Aug 5, 6:16 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
716 PM EDT SUN AUG 5 2012
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-062330-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
716 PM EDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Bracken
- When
- August 5, 8:20 PM EST to 9:30 PM EST
- Where
- Bracken County, 0.37 mi NNW of Woolcott
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.735, -84.103
Route 1159 was covered by water from a stream being out of its banks due to heavy rainfall.
Flash Flood, Bracken
- When
- August 5, 8:20 PM EST to 11:30 PM EST
- Where
- Bracken County, 1.78 mi S of Foster to 1.23 mi SSE of Foster
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.774, -84.225
Holts creek road was impassible south of the AA Highway due to high water over the road caused by heavy rainfall. A house along the road was also flooded.
Flash Flood, Bracken
- When
- August 5, 8:45 PM EST to 9:45 PM EST
- Where
- Bracken County, 1.05 mi WSW of Willow Grove to 1.39 mi W of Willow Grove
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- CoCoRaHS
- Coordinates
- 38.777, -84.189
There were reports of water entering many homes in the Foster Johnsonville area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Florida, August 5 to 6, 20122 deaths · 10 events
- Rip Currents in Michigan, August 5, 20122 deaths · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, August 5 to 7, 20121 injured · $2.7 million · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flash Flood in New Mexico, August 5, 2012$150,000 · 1 event
- Flood and Damaging Winds in Massachusetts, August 5, 2012$69,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Arizona, August 5, 2012$84,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409446, 409447, 409448.